My 82 y/o father-in-law has been living a few hundred feet away in a trailer we set up for him this past summer. He's been there since August. He came up to the house today and says he doesn't want to report us because it might get us in serious trouble (roll eyes) but there is something going on with the medicine we (husband and me) are giving him (he was talking about the Sinemet he gets 4x daily...and he has been taking this for years). I always prepare his meds by the week in an organizer and he thinks I've been doubling up his dose and he is having a bad reaction to the meds. (absolutely nothing has changed with his meds). I've tried and tried to explain it to him but he doesn't get it.
Anyway, the reaction he says he is having is horrible visual hallucinations. He at first said he was seeing monsters and skeletons talking to him. He will see a person with their back to him and they will turn around and he sees this dead scary looking person. In his trailer he says he regularly sees a man sitting on his couch with his head bandaged up from some kind of skull injury (we've never told him but the woman we bought the trailer from had a husband who committed suicide by shooting himself in the head, never brought this up, it would probably cause him to really flip out). But he says he sees a roomful of people often. They are like they are waiting for a doctors appointment and they are talking with each other.
And when he is out for his walks he claims he regularly sees a tall man with a fishing pole and a bag slung on his shoulder who will walk next to him for awhile then disappear (the lake is just down the road from our property and we were told the people who lived here loved to go fishing, lol).
I'm trying to figure this out, I know there is something called Charles Bonner Syndrome but this doesn't sound exactly the same. My fil does have visual problems but they aren't that
bad. Sinemet can cause hallucinations but I'm not sure this is the cause. Other than some short term memory issues my fil is fairly with it. He is an atheist and does not believe he is seeing ghosts (even though he says he can almost recognize some of the old ladies as his mom's friends who would come visit) and he is convinced the Sinemet is causing his hallucinations so he is refusing to take it, anymore.
I asked him if the people go away if he blinks and he says no. I asked him if the people are still or moving and he says some of them are sitting and others are walking around. Much of the time the hallucinations are of the same people.
Has anyone had a similar experience like this with a relative or patient?
Nov 28, '06
I'm obviously, not the nurse here, but the last year of my mother's life, she was having hallucinations...nothing scary like that, she kept seeing little fuzzy bears (toy like), and other object floating, and what scared her when she saw them is that she knew that they were not supposed to be there, and then it progressed to her thinking there was "little people" in her ear making noises.
Because she was a nurse, we had always left her medications up to her, but my father discovered one day that the pill counts weren't right, and we discovered she was taking too much of some, not enough of others, in other words, the whole thing was off. Some of what she was taking was extremely dangerous if she DIDN'T take them.
We finally went to watching her take everything, and putting the medicine away. She understood that she was forgetful and we were just trying to protect her, and she didn't argue or fight it.
I would also try that route to see if that may fix the problem, but I'm sure, you'll take to get him evaluated as well.
Last edit by BSNtobe2009 on Nov 28, '06